MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0840
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 26.3 cm from the proximal end.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned device revealed that the ruby coil pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as kink may occur.Then if the kinked pusher assembly is further forcefully manipulated, damage such as a fracture may occur.Fracture of the pusher assembly may allow the pull wire to withdraw, which would cause the embolization coil to detach.The root cause of the reported resistance could not be determined.The embolization coil to the ruby coil and the lantern mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using ruby coils.During the procedure, while attempting to advance a ruby coil through a lantern delivery microcatheter (lantern), the scrub technologist experienced resistance and subsequently, the ruby coil pusher assembly became kinked; therefore, it was removed.The procedure was completed using a new ruby coil and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7000895
Report Number3005168196-2017-01932
Device Sequence Number1293088
Product Code HCG
UDI-Device Identifier00814548012988
UDI-Public00814548012988
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Radiologic Technologist
Device Expiration Date07/23/2025
Device Catalogue NumberRBY2C0840
Device Lot NumberF78329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2017
Initial Report FDA Received Date11/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR